Tysabri-Melanoma Link Suspected

<"http://www.yourlawyer.com/topics/overview/tysabri">Tysabri, a drug used to slow the progression of Multiple Sclerosis (MS), could be linked to the development of melanoma, a type of skin cancer.  According to an article on medicenet.com, two MS patients recently developed melanoma shortly after starting Tysabri injections.  While there is no proof that Tysabri caused the melanoma, there is suspicion because Tysabri works by inhibiting the same immune responses that might hold melanoma in check.

In 2006, the Food & Drug Administration (FDA) approved a Supplemental Biologics License Application (sBLA) for the reintroduction of Tysabri.  Previously, Biogen Idec Inc. and Elan Corp. had willingly withdrawn Tysabri from the market after one patient died and another developed a serious disease of the central nervous system after taking it in combination with another drug.  Both companies had suspended supplying and marketing the drug and counseled doctors to suspend prescribing the medication. The companies had also stopped using the drug in clinical trials. Tysabri is not a first-line treatment for MS — it’s usually given when MS gets worse despite some other treatment.

According to medicinet.com, Tysabri slows the self-destructive immune responses that attack the nervous systems of people with MS. In animal studies, these same immune responses hold melanoma in check.  According to a letter in the February issue of “The New England Journal of Medicine,” two MS patients developed the skin cancer shortly after starting Tysabri injections.  The letter was written by Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School, and two of his colleagues

Both of the women treated by Vartanian and colleagues had existing moles that became malignant after they started Tysabri treatment. The first patient, a 46-year-old woman, had had a mole on her shoulder for a long time.  Following her first Tysabri injection, changes were noticed in the mole.  It was found to be malignant melanoma with metastatic spread to her regional lymph nodes.  That patient has recently experienced a relapse of her melanoma.

The second patient, a 45-year-old woman, had a mole on the back of her eye. Her doctors had monitored this mole for years, as MS patients undergo regular eye exams. The mole had been stable and unchanged since 1999.  After several Tysabri injections, the mole changed and was eventually diagnosed as ocular melanoma.

According to medicinet.com, one other MS patient also developed melanoma — a man who received the Tysabri treatment in clinical trials prior to the drug’s FDA approval.

Tysabri works by blocking a molecule called alpha-4 integrin. In animal studies, this molecule keeps melanoma cells from becoming invasive. And blocking alpha-4 integrin not only keeps cancer-fighting T lymphocytes from entering inflamed skin where melanomas are growing, but also kills these immune cells in the lymph nodes.

While it has not yet been proven that Tysabri causes melanoma or promotes its growth, Vartanian told medicinet.com that the issue needs more study. He also thinks the Tysabri label should be changed to warn doctors and patients of the possible risk of melanoma in patients with atypical moles or a family history of melanoma.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.